Schedule An Appointment

Rebound Headaches

Rebound Headaches

Over-the-counter pain relievers like ibuprofen and aspirin are useful in relieving the pain associated with headaches. But these medications must be taken with caution because these can actually make headaches return and in a worse manner, too, a condition known as rebound headaches.

How It Rebounds

Understandably, many individuals who suffer from chronic headaches will reach for over-the-counter and prescription medications for pain relief. When these medications are abused, misused or overused in any way, the body eventually rebels against their otherwise beneficial effects, in a manner of speaking. Rebound headaches then happen.

How are such headaches possible? When the pain medication wears off after a few hours, your body experiences a withdrawal reaction with symptoms like yet another headache. You will then take another capsule to ward off the pain, which you will enjoy for a few hours or days until another attack comes and you will be reaching for the pain medication yet again. You will be caught in a vicious cycle of headaches that become more severe, more frequent and more prolonged than the last attacks.

Scientists believe that pain reliever overuse interferes with the brain’s ability to effectively manage the flow of pain messages from its cells to the nerves. The result: Worsening headache pain.

But rebound headaches are not the only cause for concern in relation to the abuse, misuse and overuse of pain medications. You can also suffer from addiction to the medication, which has possible serious side effects as the stories of Hollywood celebrities can prove.

Indeed, before you succumb to rebound headaches, you must stop taking pain relief medications at every opportunity! This is especially true when you have a history of migraines, tension headaches and transformed migraines.

What Drugs Are At Fault

Many of the medications commonly used as pain relievers can lead to rebound headaches when taken in large amounts including:

  • Aspirin
  • Acetaminophen
  • Non-steroidal anti-inflammatory medications
  • Ergotamine preparations
  • Codeine and prescription narcotics
  • Sinus relief medications
  • Sedatives for sleeping purposes
  • Over-the-counter combination headache remedies with caffeine
  • Butalbital combination pain relievers

Yes, small amounts of these medicines are useful, safe and effective in pain relief for most types of headache. But their prolonged use can result in low-grade headaches that are always present although their symptoms may not be as severe as full-blown headaches. Still, even the mildest case of low-grade headaches will affect your capacity to live, work and play in a normal manner.

This is not to say that taking pain relief medications are bad per se because these drugs have been formulated for such purpose. It is only when a good thing is overused, abused, and misused that problems arise as is the case with pain medications and rebound headaches.

What Treatment Is Possible

Fortunately, rebound headaches can be treated. Your doctor will suggest the following steps:

• Either stop taking the medication or gradually lessen its dosage to control the severity, frequency and duration of the rebound headaches until such time that these are of little to no concern.

• Detoxify your body but only under medical monitoring as is the case with prolonged usages of sedative hypnotics, narcotics, and combination headache pills with sedatives.

In time, even your normal headaches can be effectively managed.

GD Star Rating
loading...
Share this article:

Facebook Twitter Pinterest Plusone Linkedin Stumbleupon Tumblr

0 Comments

Leave A Comment